Maryland, 2016Winter Storm and Winter Weather in Maryland, December 17, 2016
December 17, 2016 · NWS LWX · 18 events in 18 counties and zones
Warm and moist air overran an arctic air mass that was in place. This resulted in a period of freezing rain that caused hazardous conditions.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 12
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm and moist air overran an arctic air mass that was in place. This resulted in a period of freezing rain that caused hazardous conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 16, 9:14 PM EST, 5 hours 46 minutes earlier.
Area forecast discussion, Dec 16, 9:14 PM EST, 5 hours 46 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
914 PM EST Fri Dec 16 2016
.SYNOPSIS...
A warm front will cross the region from south to north on
Saturday, followed by a cold front from northwest to southeast on
Sunday. High pressure will build back into the region for the
first half of next week. Another storm system may affect the
region Thursday.
&&
.NEAR TERM /THROUGH SATURDAY/...
Winter weather/freezing rain advisories in effect for all of our
counties overnght.
Extremely dry airmass remains over the Mid Atlantic. From itchy
skin to sub-zero dewpoints it's dry out there. Central Shenandoah
Valley still reporting dewpoints of -3 to -8 and dewpoint
depressions of 20 to 30 degrees. The IAD 00Z sounding looked quite
similar to the 12Z sounding - moisture was still Lacking in the
lower levels, 00Z sounding was just skewed to the right given the
relatively warmer temperatures.
Regional radar is still relatively quiet. It will likely take
several more hours of moistening before anything would reach the
ground in the forecast area. A brief period of snow is possible
but the primary overnight P-type would be freezing rain. Peak time
would be 09-15Z...so late tonight/early Saturday...and the primary
locale will be north of the Potomac.
Temperatures will be warming inland as well as east from the
Appalachians Saturday morning. Valleys across northern Maryland
will be last to scour out. That will allow northern Maryland to
see the greatest ice accretion. Further, the best moisture will be
pulling east/northeast Saturday afternoon, so any rain will
gradually taper off.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Temperatures will be non-diurnal as the area will be between the
warm front and approaching cold front. Have followed a composite
of guidance, with a little more emphasis on NAM12 which should
have a better handle on low level temps in a setup such as this.
As a result, temperatures will rise through the 40s and 50s, with
a high temp Sunday morning (around sunrise) up to perhaps 60-65
degrees south/east of DC-Fredericksburg before fropa.
A cold front will cross from west to east on Sunday, which should
bring fairly widespread showers. A very strong temperature gradient
will exist along the front, so non-diurnal falling temperatures can
be expected where the front crosses during the day. By Sunday
night will fall into the upper teens and 20s. Since there will be
some jet energy and mid-level frontogenetical forcing behind the
surface front, there could be some precipitation regeneration in
the cold air. A brief period of still snow can't be ruled out.
Have maintained the thought process of the previous forecast:
preserving mention of snow in the cold sector to upslope mountain
areas only.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Another Arctic high pressure system will move towards the region
early next week. A stalled front will remain to the south with
several waves of low pressure riding along it. Currently most
precipitation is expected to remain south of the area, but there is
a 1 in 4 chance of precipitation expanding a bit further northward.
It all depends on exactly how far to our south the front stalls.
Temperatures will begin to moderate through the remainder of next
week as an anomalously strong ridge of high pressure builds off the
coast of the southeastern U.S. This should result in prolonged
southwesterly flow and above normal temperatures by the end of the
week.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Clouds remain persistent across the terminals, but bases high.
Airmass quite dry, and will need to saturate first before any
precipitation will reach the ground. That will happen this
evening, with dropping ceilings. VFR should prevail until pre-
dawn.
Once precip does start, most likely type will be freezing rain.
The source regions will be from both the northwest as well as the
south; therefore, timing may be a bit earlier east of I-95
compared to IAD. Specific timing for be off by an hour or two as
precip will be spotty and light at first, but should be steady
before dawn. Flight categories will drop to MVFR by this time. IFR
possible, but do not have enough confidence in it to forecast at
this time
Eventually, enough warming will reach the ground to changeover to
rain. Again, that change will come inland as well as east from the
mountains. Flight conditions will be slow to respond as warm air
will override the cold ground. MRB will be the last to see the
transition. Believe we'll be above freezing before noon for all
terminals. VFR will slowly follow. Also, winds aloft will be
strong, so that low-level wind shear a good likelihood. This has
been included in all TAFs.
Fog still a concern Saturday night as temperatures continue to
warm. A sharp cold front will cross the terminals Sunday,
providing a period of flight restrictions along with a sudden wind
shift.
Clearing will arrive Sunday night, followed by mainly VFR Monday-
Tuesday, though periods of low clouds are possible if front to the
south sneaks further north. Northerly flow generally around 10
knots.
&&
.MARINE...
Small Craft Advisory conditions will be possible by late tonight,
but more likely for Saturday into Sunday. While gale force winds
can't be ruled out, mixing appears to be rather limited. Have
therefore left the SCA for the main channel tonight and for all
waters Saturday. In addition, have extended SCA into Saturday
night.
High pressure ridging over the waters Monday into Tuesday
should keep winds below Small Craft Advisory levels.
&&
.CLIMATE...
Below are a list of record daily cold temperatures for December
16 as well as today's temperatures so far. A new record low has
been set at Dulles.
Washington DC area (Reagan National Airport, DCA).
*Today's low - 17. High - 27 (as of 4 pm)*
Dec 16th
Record daily low: 10 (1917)
Record daily cold high: 21 (1951)
Temperature records date back to 1872.
Baltimore MD area (Baltimore-Washington International Thurgood
Marshall Airport, BWI)
*Today's low - 13. High - 26 (as of 4 pm)*
Dec 16th
Record daily low: 10 (1951)
Record daily cold high: 20 (1951)
Temperature records date back to 1872.
Dulles VA area (Washington Dulles International Airport, IAD)
*Today's low - 9. High -25 (as of 4 pm)*
Dec 16th
Record daily low: 9 (previous record 10 in 1989)
Record daily cold high: 24 (2010)
Temperature records date back to 1962.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory until 9 AM EST Saturday for DCZ001.
MD...Freezing Rain Advisory until 9 AM EST Saturday for MDZ016>018.
Winter Weather Advisory until 1 PM EST Saturday for MDZ003>006-
501-502-507.
Winter Weather Advisory until noon EST Saturday for MDZ011-
503>506-508.
Winter Weather Advisory until 9 AM EST Saturday for MDZ013-014.
VA...Freezing Rain Advisory until 9 AM EST Saturday for VAZ025-026-
029-036>040-050-051-055>057-502>504-507-508.
Winter Weather Advisory until 1 PM EST Saturday for VAZ028.
Winter Weather Advisory until noon EST Saturday for VAZ030-031-
052-053-501-505-506.
Winter Weather Advisory until 9 AM EST Saturday for VAZ027-054.
WV...Freezing Rain Advisory until 9 AM EST Saturday for WVZ505-506.
Winter Weather Advisory until 1 PM EST Saturday for WVZ050>053-
501-503-504.
Winter Weather Advisory until 9 AM EST Saturday for WVZ055-502.
MARINE...Small Craft Advisory until 6 AM EST Sunday for ANZ531>534-543.
Small Craft Advisory from 9 AM Saturday to 6 AM EST Sunday for
ANZ530-535>542.
&&
UPDATE...WOODY!
PREVIOUS...HTS/DFHHazardous weather outlook, Dec 16, 9:42 PM EST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
942 PM EST FRI DEC 16 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-180245-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
942 PM EST FRI DEC 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY, TIDAL POTOMAC RIVER, AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A WINTRY MIX OF SNOW, SLEET AND FREEZING RAIN IS EXPECTED TO
OVERSPREAD NORTHERN VIRGINIA, CENTRAL MARYLAND AND WASHINGTON DC
LATER TONIGHT. WINTER WEATHER ADVISORIES ARE IN EFFECT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FREEZING RAIN IS EXPECTED TO LINGER INTO SATURDAY MORNING BEFORE
CHANGING TO PLAIN RAIN IN THE AFTERNOON. WINTER WEATHER ADVISORIES
ARE IN EFFECT.
GALE FORCE WINDS ARE POSSIBLE SATURDAY AFTERNOON INTO SUNDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-180245-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
942 PM EST FRI DEC 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA,
NORTHERN AND CENTRAL VIRGINIA, AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A WINTRY MIX OF SNOW, SLEET AND FREEZING RAIN IS EXPECTED TO
OVERSPREAD NORTHERN VIRGINIA, NORTHERN AND WESTERN MARYLAND AND
EASTERN WEST VIRGINIA AFTER MIDNIGHT. WINTER WEATHER ADVISORIES
ARE IN EFFECT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FREEZING RAIN IS EXPECTED TO LINGER INTO SATURDAY MORNING BEFORE
CHANGING TO PLAIN RAIN IN THE AFTERNOON. WINTER WEATHER ADVISORIES
ARE IN EFFECT UNTIL NOON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Washington
- When
- December 17, 3:00 AM EST to 12:00 PM EST
- Where
- Washington forecast zone
- Reported by
- Unknown
- Coordinates
- 39.604, -77.814 (the zone’s center; the record gives no point)
Ice accumulation around a quarter inch was estimated based on observations nearby.
Winter Storm, Extreme Western Allegany
- When
- December 17, 3:00 AM EST to 12:00 PM EST
- Where
- Extreme Western Allegany forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.622, -78.699 (the zone’s center; the record gives no point)
A quarter inch of ice was reported near Ridgeley.
Winter Storm, Central and Eastern Allegany
- When
- December 17, 3:00 AM EST to 12:00 PM EST
- Where
- Central and Eastern Allegany forecast zone
- Reported by
- Unknown
- Coordinates
- 39.622, -78.699 (the zone’s center; the record gives no point)
A quarter inch of ice was estimated based on observations nearby.
Winter Storm, Frederick
- When
- December 17, 3:00 AM EST to 12:00 PM EST
- Where
- Frederick forecast zone
- Reported by
- Unknown
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
A quarter inch of ice was estimated based on observations nearby.
Winter Storm, Carroll
- When
- December 17, 3:00 AM EST to 12:00 PM EST
- Where
- Carroll forecast zone
- Reported by
- Unknown
- Coordinates
- 39.563, -77.022 (the zone’s center; the record gives no point)
A quarter inch of ice was estimated based on observations nearby.
Winter Storm, Northern Baltimore
- When
- December 17, 3:00 AM EST to 12:00 PM EST
- Where
- Northern Baltimore forecast zone
- Reported by
- Unknown
- Coordinates
- 39.443, -76.616 (the zone’s center; the record gives no point)
A quarter inch of ice was estimated based on observations nearby.
Winter Storm, Northwest Harford
- When
- December 17, 3:00 AM EST to 12:00 PM EST
- Where
- Northwest Harford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.536, -76.299 (the zone’s center; the record gives no point)
A quarter inch of ice was reported in Bel Air.
Winter Weather, Prince Georges
- When
- December 17, 4:00 AM EST to 12:00 PM EST
- Where
- Prince Georges forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.830, -76.847 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on observations nearby.
Winter Weather, Anne Arundel
- When
- December 17, 4:00 AM EST to 12:00 PM EST
- Where
- Anne Arundel forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.994, -76.568 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on observations nearby.
Winter Weather, Southern Baltimore
- When
- December 17, 4:00 AM EST to 12:00 PM EST
- Where
- Southern Baltimore forecast zone
- Deaths
- 2 direct, 0 indirect
- Injuries
- 12 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 39.367, -76.614 (the zone’s center; the record gives no point)
Icy roads on Interstate 95 resulted in a 55-car accident that lead to 12 injuries and 2 fatalities.
Winter Weather, Northwest Montgomery
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Northwest Montgomery forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.136, -77.204 (the zone’s center; the record gives no point)
Ice accumulations between one and two tenths were reported across northwest Montgomery County.
Winter Weather, Central and Southeast Montgomery
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Central and Southeast Montgomery forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.136, -77.204 (the zone’s center; the record gives no point)
Ice accumulations around one-tenth of an inch were reported across southeast Montgomery County.
Winter Weather, Central and Southeast Howard
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Central and Southeast Howard forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.251, -76.931 (the zone’s center; the record gives no point)
Ice accumulations of twelve hundredths of an inch were reported near Glenmont.
Winter Weather, Northwest Howard
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Northwest Howard forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.251, -76.931 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on observations nearby.
Winter Weather, Southeast Harford
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Southeast Harford forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.536, -76.299 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on observations nearby.
Winter Weather, Charles
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Charles forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.474, -77.013 (the zone’s center; the record gives no point)
Ice totaled up to one-tenth of an inch near La Plata.
Winter Weather, Calvert
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- Calvert forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.535, -76.531 (the zone’s center; the record gives no point)
Ice totaled up to thirteen hundredths of an inch near Huntingtown.
Winter Weather, St. Mary'S
- When
- December 17, 4:00 AM EST to 11:00 AM EST
- Where
- St. Mary'S forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.216, -76.529 (the zone’s center; the record gives no point)
A glaze of ice was estimated based on observations nearby.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Virginia, December 17, 20161 death · 4 injured · 27 events
- Winter Weather in Virginia, December 17, 20161 death · 5 injured · $20,000 · 1 event
- Extreme Cold in Minnesota, December 17 to 18, 20161 death · 1 injured · 43 events
- Extreme Cold in Wyoming, December 17, 20161 death · 7 events
- Hail and Damaging Winds in Tennessee, December 17 to 18, 2016$285,000 · 1 in hail · 41 events
- Tornado and Damaging Winds in Mississippi, December 17 to 18, 2016$270,000 · EF1 · 15 events
- Winter Storm in Ohio, December 17 to 18, 2016$825,000 · 9 events
- Dust Storm and High Wind in Texas, December 17, 2016$500,000 · 69 kt wind · 2 events
- Tornado and Hail in Arkansas, December 17, 2016$100,000 · EF1 · 6 events
- Frost and Freeze in California, December 17 to 20, 201662 events
- Damaging Winds and Strong Wind in Tennessee, December 17, 2016$90,000 · 60 kt wind · 7 events
- Damaging Wind and Strong Wind in Mississippi, December 17 to 18, 2016$70,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669882, 669884, 669885, 669886, 669887, 669888, 669889, 669813, 669814, 669815, 669816, 669817, 669818, 669819, 669820, 669837, 669838, 669839.